Alert archive / Mississippi / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 138, NWS Mobile, AL

May 31, 1999Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 31, 1999, 4:04 PM CDT for Stone County, Mississippi. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1999, 4:04 PM CDT (21:04 UTC)
Expired
May 31, 1999, 5:15 PM CDT
In force
71 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Stone County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 312102 RRA
SVRMOB
MSC131-312215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
404 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 515 PM CDT

* AT 402 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 10 MILES SOUTHWEST OF WIGGINS OR 10 MILES NORTHWEST OF
  PERFRY... MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  PERRY BY 455 PM CDT
  MCHENRY BY 455 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:34 PM CDT, 30 minutes earlier.

Area forecast discussion, May 31, 3:34 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
334 PM CDT MON MAY 31 1999

LATEST WATER VAPOR LOOP SHOWS A NEARLY STATIONARY VORTICITY CENTER
ABOUT 150 MILES SOUTH OF THE MOUTH OF THE MISSISSIPPI RIVER WITH AN
MCS RAPIDLY DIVING SOUTHWARD ACROSS EXTREME EASTERN TEXAS.  THE
INTERACTION BETWEEN THESE TWO FEATURES AND THE POSITION OF A WEAK
SHORT WAVE MID LEVEL TROF ACROSS THE FORECAST AREA WEIGH HEAVILY ON
THE PRECIPITATION FORECAST THIS PERIOD.  HAVE GONE WITH A CONSENSUS
BETWEEN THE ETA AND AVN THAT THE CONVECTIVELY INDUCED VORTICITY MAX
WILL PHASE WITH THE VORTICITY CENTER IN THE GULF...RESULTING IN A
SLIGHTLY RETROGRADE SOUTHWARD MOTION THROUGH 12Z WEDNESDAY.  THIS
SOLUTION SLOWLY MOVES A MID LEVEL SHORT WAVE TROF ACROSS THE
FORECAST AREA THROUGH 12Z WEDNESDAY.  CONSIDERING THE INPUT FROM THE
SIMILAR CANADIAN GEM MODEL...WILL PUT LIKELY POPS IN FOR TUESDAY AS
MODELS INDICATE MILD TO MODERATE DEEP LIFT AND PRECIPITATION OVER
THE AREA THROUGH MUCH OF THE DAY.  THE MID LEVEL TROF FINALLY
EDGES EASTWARD SUFFICIENTLY SO AS TO SUPPORT LOWER POPS FOR TUESDAY
NIGHT AND WEDNESDAY.

OVER THE COASTAL WATERS...WEAK RIDGE OF HIGH PRESSURE WILL CONTINUE
WITH GENERALLY SOUTHEAST WINDS AT 10 TO 15 KNOTS.  SEAS WILL BE 2 TO
3 FEET WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT
AND TUESDAY.

MOB 68/83/69/86 4624  PNS 69/83/69/84 4624
DTS 71/81/71/83 4623  GZH 66/84/66/87 3633 29

Nearby

Severe Thunderstorm Warnings in Mississippi, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.